Melbourne : An active ingredient in the anti-impotence drug Viagra could cause unusual visual responses in people who carry a common mutation for eye disease and may have long-term detrimental effects on their vision, researchers have warned, reports PTI.

The ingredient, Sildenafil, can inhibit an enzyme which is important for transmitting light signals from the retina to the brain, and it is already known from clinical trials of Viagra that its use in high doses can cause transient disturbances in the vision of some healthy people.

“Side effects can include sensitivity to bright light, blurred vision and altered colour vision,” said Dr Lisa Nivison-Smith, from the University of New South Wales. “We are concerned that people who have normal vision but who carry a single copy of the mutant gene for the blinding disease, Retinitis Pigmentosa, could be more susceptible to these changes,”Nivison-Smith said.

A team led by Dr Nivison-Smith and UNSW’s Professor Michael Kalloniatis studied the effects of a single dose of sildenafil on normal mice and mice with a single copy of the mutant gene. Normal mice had a transient loss of visual function after sildenafil treatment, but this effect was heightened in the mice with the mutation, and the response lasted longer.

(To receive our E-paper on whatsapp daily, please click here. We permit sharing of the paper's PDF on WhatsApp and other social media platforms.)

Free Press Journal

www.freepressjournal.in